Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Los Angeles, CA

October 26, 2004Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 26, 2004, 1:35 PM PDT for Santa Barbara County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2004, 1:35 PM PDT (20:35 UTC)
Expired
Oct 26, 2004, 3:35 PM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 262034
FFWLOX
CAC083-262145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
135 PM PDT TUE OCT 26 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE GAVIOTA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY IN          
  SOUTHWEST CALIFORNIA

* UNTIL 335 PM PDT

* AT 130 PM PDT...VANDENBERG DOPPLER RADAR SHOWED A VERY HEAVY RAIN 
BAND LOCATED OVER THE GAVIOTA BURN AREA. THIS BAND WAS PRODUCING 
RAINFALL RATES OVER HALF AN INCH PER HOUR IN THE VICINITY OF THE 
BURN AREA.

DUE TO THE LACK OF GROUND COVER FROM RECENT WILDFIRE...MUDSLIDES 
COULD BECOME A MAJOR PROBLEM IN AND DOWNSLOPE OF THE GAVIOTA BURN 
AREA. IN ADDITION...EXCESSIVE RUNOFF COULD CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS BELOW THE BURN 
AREA. PEOPLE LOCATED IN OR BELOW THE BURN AREA SHOULD STAY ALERT FOR 
ANY LAND MOVEMENT.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

FLAT...LON 3453 12013 3447 12012 3446 12026 3452 12025

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 9:35 AM PDT, 4 hours earlier.

Area forecast discussion, Oct 26, 9:35 AM PDT, 4 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
935 AM PDT TUE OCT 26 2004

.SHORT TERM...
THE LEADING EDGE OF THE FRONTAL BAND HEAVY RAIN HAS CONTAINED A
RATHER POTENT LINE OF CONVECTION PRODUCING WIND GUSTS NEAR SEVERE
CRITERIA (GUST TO 56 MPH AT HEARST CASTLE) AS IT MOVED THROUGH
NORTHWESTERN SAN LUIS OBISPO COUNTY. THE LINE OF CONVECTION HAS
DIMINISHED IN INTENSITY AS IT APPROACHES SAN LUIS OBISPO. LOW-LEVEL
850 MB JET NOT AS STRONG AS MODELS WERE FORECASTING LAST NIGHT...BUT
STILL ON THE ORDER OF 35 TO 45 MPH. SHOWERS ARE ALREADY DEVELOPING
AHEAD OF THE MAIN BAND ACROSS SANTA BARBARA COUNTY. LOOKS LIKE THE
THE TIMING OF THE STEADY HEAVIER RAIN IS NOW AHEAD OF THE SCHEDULE
DEPICTED BY THE 12Z ETA RUN...AT LEAST UP NORTH. THE ETA DOES SLOW
THE EASTWARD PROGRESSION DOWN SOUTH OF POINT CONCEPTION AND THIS
MAKES SENSE AS THE VERY STRONG UPPER LEVEL JET DIGS DOWN THE
BACKSIDE OF THE UPPER LEVEL TROUGH. ONLY CHANGES TO ZONES THIS
MORNING WERE TO ADJUST POP/WX PHRASING FOR CENTRAL COAST CHANGE HIGH
WIND WATCH TO HIGH WIND WARNING FOR SBA COUNTY MOUNTAINS. ALL OTHER
PARAMETERS OF THE FORECAST ARE ON TRACK AND STILL LOOKING AT THE
POTENTIAL FOR A VERY ACTIVE EARLY MORNING PERIOD WEDNESDAY FOR
VENTURA AND LOS ANGELES COUNTIES.

...FROM PREVIOUS DISCUSSION...

VERY IMPRESSIVE GULF OF ALASKA STORM HAS BEEN CHARGING SOUTHWARD
ALONG THE CALIFORNIA COAST OVERNIGHT. AS NOTED IN LATEST SPENES
MESSAGE...EXTREMELY STRONG JET IS DIGGING DOWN THE BACK SIDE OF THE
UPPER TROF...WHICH SHOULD MAINTAIN THIS ENERGETIC SYSTEM ALL THE WAY
THROUGH SO CAL. TIMING AND QPF AMOUNTS APPEAR TO BE PRETTY MUCH ON
TRACK...ALTHOUGH THE SYSTEM APPEARS TO BE MOVING ABOUT 3 HOURS
FASTER THAN THE ETA. RAINFALL AMOUNTS COULD RIVAL THOSE OBSERVED
DURING LAST WEEKS STORM...AS LOW LEVEL CONVERGENCE...UPPER DYNAMICS
AND OROGRAPHIC LIFT ARE ALL FAVORABLE. AM ALSO CONCERNED ABOUT THE
POSSIBILITY OF SEVERE WX TONIGHT...AS A NUMBER OF PARAMETERS APPEAR
TO COME TOGETHER IN THE 06-12Z PERIOD ALONG THE COAST FROM SBA-LAX.
STRONG LOW LEVEL WIND SHEAR...GOOD INSTABILITY AND VERY GOOD INFLOW
WINDS COULD CONTRIBUTE TO SOME SEVERE TSTMS AND POSSIBLE WATERSPOUTS
TONIGHT OR EARLY WED AM.

WINDS ARE FCST TO BE QUITE STRONG WITH THIS SYSTEM AS WELL...AND
WIND ADVISORIES ARE ALREADY IN EFFECT FOR MOST OF SLO/SBA COUNTIES.
HAVE POSTED HIGH WIND WATCHES FOR THE SBA AND SMO MTNS...AS
WORKSTATION ETA INDICATES PRE-FRONTAL WINDS OF 35-50 KT IN THESE
AREAS TONIGHT. WIND ADVISORIES MAY BE NEEDED FOR THE SBA SOUTH COAST
AND THE COASTS/VALLEYS OF VTU/LA COUNTIES AS WELL...BUT WILL LET THE
DAY SHIFT EVALUATE THIS FURTHER. WIND OBSERVATIONS FROM THE BAY AREA
AND ADJACENT COASTAL WATERS HAVE NOT BEEN TERRIBLY IMPRESSIVE THUS
FAR...BUT THIS MAY CHANGE AS THE DAY PROGRESSES.

WINTRY WX THREAT CONTINUES FOR THE LA/VTU MTNS TONIGHT AND WED...
AND HAVE OPTED TO CONTINUE THE WINTER STORM WATCHES FOR THESE AREAS.
WINTER STORM WARNINGS WILL LIKELY BE ISSUED LATER TODAY. WITH THE
STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT...SNOW LEVELS WILL
REMAIN ABOVE 7K FEET THROUGH TONIGHT...BUT SHOULD DROP TO THE SKI
RESORT LEVELS WED. EXPECTING ACCUMULATIONS OF 2-3 FT ABOVE 7K...AND
4-12 INCHES FROM 5K-7K. STRONG WINDS...LOW VISIBILITIES AND POSSIBLE
MUD AND ROCKSLIDES WILL ADD TO THE TRAVEL HAZARDS.

MAIN BAROCLINIC ZONE SHOULD CLEAR LA COUNTY WED MORNING...WITH
SHOWERS CONTINUING ACROSS THE DISTRICT THROUGH THE DAY. COULD BE
SCATTERD TSTMS AS WELL WITH THE UPPER COLD POOL NEARBY CAUSING STEEP
LAPSE RATES. ACTIVITY SHOULD GRADUALLY DIMINISH WED NIGHT...AND
END OVER THE MTNS ON THU.

.LONG TERM...
LONG RANGE MODELS CONSISTENT WITH LAST NIGHTS RUNS...PROJECTING A
MUCH QUIETER WEATHER PATTERN ON TAP FOR THE EXTENDED PERIOD. AN
UPPER RIDGE BUILDS OVER THE EAST PAC AND NOSES INTO CALIFORNIA
FRI-SAT. A WEAK SYSTEM MOVES THROUGH ON SUN...BUT STILL LOOKS LIKE
AN INSIDE SLIDER WITH THE LIMITED MOISTURE REMAINING TO THE NORTH OF
OUR DISTRICT. DRY NW FLOW FLOW ALOFT WILL PREVAIL THROUGH EARLY NEXT
WEEK...WITH GENERALLY PARTLY CLOUDY SKIES...AND MAX TEMPS RUNNING
SLIGHTLY BELOW NORMAL. NEW GFS HAS THE EAST PAC RIDGE REMAINING IN
PLACE ALONG 140W FROM THE WEEKEND RIGHT THROUGH TEN DAYS...SO TODAYS
BIG STORM SHOULD BE THE LAST ONE FOR A WHILE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WATCH (SEE LAXWSWLOX).
HIGH WIND WARNING/WATCH/WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

MOYER/JACOBSON
Hazardous weather outlook, Oct 26, 6:00 AM PDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE OCT 26 2004

CAZ034>041-044>047-051>054-059-087-088-271300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STRONG STORM SYSTEM WHICH ORIGINATED IN THE GULF OF ALASKA WILL
CONTINUE MOVING SOUTH ALONG THE CALIFORNIA COAST...AND AFFECT
CENTRAL AND SOUTHERN CALIFORNIA TODAY THROUGH WEDNESDAY. HEAVY
RAINFALL IS EXPECTED WITH THIS SYSTEM.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MOUNTAINS AND ADJACENT
FOOTHILLS TODAY THROUGH WEDNESDAY. THE BURN AREAS WILL BE ESPECIALLY
VULNERABLE TO ADDITIONAL MUD SLIDES AND DEBRIS FLOWS. RAINFALL RATES
WITH THIS STORM ARE EXPECTED TO BE QUITE INTENSE...WITH RATES OF ONE
TO ONE AND ONE HALF INCHES PER HOUR POSSIBLE...ESPECIALLY ACROSS
SOUTH FACING MOUNTAIN AND FOOTHILL LOCATIONS. IN ADDITION...GENERAL
FLOOD ADVISORIES WILL LIKELY BE REQUIRED FOR MUCH OF THE FORECAST
REGION...DUE TO TYPICAL FLOODING OF ROADWAYS AND STREAMS.

A WINTER STORM WATCH ALSO REMAINS IN EFFECT FOR THE MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES. THIS WILL LIKELY BE UPGRADED TO A
WINTER STORM WARNING LATER TODAY.

OTHER PORTIONS OF CENTRAL AND SOUTHERN CALIFORNIA WILL BE VULNERABLE
TO GUSTY WINDS WITH THIS SYSTEM. HIGH WIND WATCHES AND WIND
ADVISORIES HAVE BEEN POSTED FOR MUCH OF THE AREA.

THERE WILL BE A CHANCE OF THUNDERSTORMS AS THE COLD FRONT MOVES
THROUGH THE REGION TODAY AND TONIGHT. SEVERE WIND GUSTS...HAIL AND
WATERSPOUTS WILL BE POSSIBLE IN ASSOCIATION WITH A FEW OF THE
STRONGER THUNDERSTORMS.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE HEAVY RAIN IS EXPECTED TO EXIT LOS ANGELES COUNTY WEDNESDAY
MORNING. HOWEVER...WINTRY CONDITIONS WILL CONTINUE IN THE MOUNTAINS
THROUGH WEDNESDAY NIGHT. THERE WILL ALSO BE A THREAT OF
THUNDERSTORMS THROUGH WEDNESDAY EVENING...AS A COLD AND UNSTABLE
AIRMASS MOVES OVER THE REGION.

WEATHER CONDITIONS SHOULD IMPROVE ON THURSDAY AS THE STORM SYSTEM
MOVES FURTHER EAST. ONCE THE STORM EXITS THE REGION...QUIET WEATHER
IS EXPECTED FOR THE REMAINDER OF THE PERIOD THROUGH NEXT MONDAY.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JACOBSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:05 AM PDTSpecial Marine WarningLOX55 min
Oct 26, 8:15 AM PDTSevere Thunderstorm WarningLOXSan Luis Obispo60 min
Oct 26, 3:50 PM PDTSpecial Marine WarningLOX55 min
Oct 26, 3:50 PM PDTSpecial Marine WarningLOX55 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.